Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 398, NWS North Platte, NE

August 5, 2008Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 5, 2008, 3:25 AM MDT for Sheridan County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2008, 3:25 AM MDT (09:25 UTC)
Expired
Aug 5, 2008, 4:00 AM MDT
In force
35 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 142 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 050925
SVRLBF
NEC161-051000-
/O.NEW.KLBF.SV.W.0398.080805T0925Z-080805T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 AM MDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 400 AM MDT

* AT 318 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  METCALF STATE WILDLIFE MANAGEMENT AREA...OR 13 MILES SOUTHWEST OF
  PINE RIDGE...AND MOVING EAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD AND INTERSECTION OF
  HIGHWAY 87 AND CRAVEN CREEK ROAD BY 340 AM MDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4281 10279 4282 10280 4297 10279 4298 10233
      4278 10235 4279 10280
TIME...MOT...LOC 0925Z 254DEG 19KT 4289 10265

$$

CDC
3 follow-up statements
000 
WWUS53 KLBF 050929
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
429 AM CDT TUE AUG 5 2008

NEC161-051000-
/O.CON.KLBF.SV.W.0398.000000T0000Z-080805T1000Z/
SHERIDAN NE-
329 AM MDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM MDT
FOR NORTHWESTERN SHERIDAN COUNTY...

AT 322 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF
METCALF STATE WILDLIFE MANAGEMENT AREA TO METCALF STATE WILDLIFE
MANAGEMENT AREA...OR ALONG A LINE EXTENDING FROM 12 MILES WEST OF
PINE RIDGE TO 12 MILES SOUTHWEST OF PINE RIDGE...MOVING EAST AT 22
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 87 MILE MARKER 70 BY 340 AM MDT...
  INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD BY 345 AM MDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4281 10279 4282 10280 4297 10279 4298 10233
      4278 10235 4279 10280
TIME...MOT...LOC 0929Z 254DEG 19KT 4300 10275 4288 10262

$$

CDC
000 
WWUS53 KLBF 050943
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
443 AM CDT TUE AUG 5 2008

NEC161-051000-
/O.CON.KLBF.SV.W.0398.000000T0000Z-080805T1000Z/
SHERIDAN NE-
342 AM MDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM MDT
FOR NORTHWESTERN SHERIDAN COUNTY...

AT 335 AM MDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD TO
INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...OR ALONG A LINE
EXTENDING FROM PINE RIDGE TO 7 MILES SOUTH OF PINE RIDGE...MOVING
EAST AT 30 MPH.

LAT...LON 4281 10279 4282 10280 4297 10279 4298 10233
      4278 10235 4279 10280
TIME...MOT...LOC 0942Z 254DEG 26KT 4303 10259 4294 10249

$$

CDC
000 
WWUS53 KLBF 050956
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
456 AM CDT TUE AUG 5 2008

NEC161-051005-
/O.EXP.KLBF.SV.W.0398.000000T0000Z-080805T1000Z/
SHERIDAN NE-
355 AM MDT TUE AUG 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SHERIDAN COUNTY
WILL EXPIRE AT 500 AM CDT/400 AM MDT/...

THIS STORM HAS EXITED THE WARNED AREA. NO ADDITIONAL SEVERE WEATHER 
IS EXPECTED AT THIS TIME.

LAT...LON 4281 10279 4282 10280 4297 10279 4298 10233
      4278 10235 4279 10280
TIME...MOT...LOC 0955Z 254DEG 26KT 4305 10247 4296 10237

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:13 AM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 5, 2:13 AM MDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 AM CDT TUE AUG 5 2008

.DISCUSSION...
ONE MCS DECAYING OVER SOUTHWEST NEB ATTM WHILE ANOTHER IS BLOSSOMING
ON THE NOSE OF INSTABILITY AXIS INTO NW PANHANDLE. CONVECTION FIRING
INTO SW SDAKT AS WELL AND SEEMS TO BE IN AREA OF ASCENT AIDED BY
SPEED MAX ALOFT AND DIFFUSE WAVE. AS EARLIER TONIGHT AS CELLS SPLIT
THE LEFT MOVING STORM LOOKS TO BECOME THE MOST INTENSE WITH REPORTS
OF GOLFBALL SIZE HAIL IN THESE STORMS BEING COMMON. SHORT TERM
CHALLENGE WILL BE TO DETERMINE IF THESE STORMS CAN BE SUSTAINED INTO
CWA THIS MORNING AND FOR HOW LONG. GOES DPI LI PICS SHOW INSTABILITY
AXIS ARCED ACROSS CWA AND WOULD EXPECT THIS CLUSTER OF STORMS TO
CONTINUE TO MOVE EASTWARD PER CORFIDI VECTS. HOWEVER STORMS MOVING
OUT OF SDAKT TOWARD NC ZONES SEEM TO BE WEAKENING AS THE DRIFT
SOUTH...AND STORMS FROM PANHANDLE WILL BE MOVING INTO AREA ALREADY
TAPPED AND ON BACK SIDE OF CURRENT MCS. WILL MOST LIKELY CARRY SOME
LOW SCT POPS IN WEST...ISO EAST THIS MORNING. THETA E RIDGE WILL BE
ALONG HIGH PLAINS THIS AFTERNOON AND EVENING AND SHOULD BE FOCUS FOR
ADDITONAL CONVECTIVE DEVELOPMENT. LLVL SHEAR PROFILES SHOULD BE
FAVORABLE FOR STRENGTHENING...BUT STRONGER MID LEVEL FLOW WILL BE
FARTHER N INTO DAKOTAS MT. TEMPS TODAY DEPENDENT ON RESIDUAL
CONVECTION AND CLOUD COVER AND WITH EASTERLY FLOW IN PLACE EXPECT
TEMPS TO BE NEARER COOLER GUIDANCE IF NOT BELOW SO LEANED THAT WAY.
EASTERLY LLVL FLOW LOOKS TO REMAIN IN PLACE AS NW FLOW DEVELOPS OVER
PLAINS IN RESPONSE TO BUILDING RIDGE OVER ROCKIES AND TROF DIGGING
INTO OH VALLEY. THIS WILL KEEP SFC HIGH PRESSURE NEAR OR JUST EAST
OF MO VALLEY AND KEEP MOISTURE TRAPPED INTO FRONT RANGE. AS SUCH
HAVE KEPT POPS HIGHEST IN WESTERN CWA WITH WED AFT/EVE STILL
CONSISTENT IN MODEL RUNS AS GOOD CHANCE OF PCPN. LOOKS TO BE SOME
IMPRESSIVE PWAT DIRECTED INTO HIGH PLAINS AND HVY RAIN/HYDRO ISSUES
MIGHT BECOME AN ISSUE. CHANCE FOR STRATUS TO DEVELOP NEXT FEW DAYS
INTO HIGH PLAINS AS WELL WITH MOISTURE AND FAVORABLE WIND DIRECTION
WHICH COULD CONTINUE TO AFFECT TEMP FORECAST...AND HAVE STAYED ON
THE COOLER SIDE PER COLLAB.

&&

.AVIATION...
THIS MORNING...MOSTLY VFR. RAIN AND THUNDERSTORMS ACROSS SWRN NEB
WILL EXIT THE FORECAST AREA AROUND 11Z.

ACROSS NORTHWEST NEB...DEVELOPING MCS WILL LIKELY TRACK EAST AND
DISSIPATE AOA 15Z ACROSS THE AREA NEAR AND NORTH OF NEBRASKA HIGHWAY
2 AND WEST OF HIGHWAY 83. THE RISK OF THIS FORECAST IS THAT THE TSTM
COMPLEX COULD HOLD TOGETHER AND MOVE THROUGH NORTHERN NEBRASKA EAST
OF HIGHWAY 83.

THIS AFTERNOON...21Z ONWARD...ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS ARE POSSIBLE WEST OF HIGHWAY 61 THROUGH THE PANHANDLE.

TONIGHT...NOCTURNAL MCS DEVELOPMENT IS POSSIBLE FROM 06Z ONWARD
ACROSS SOUTHWEST NEBRASKA AS A WARM FRONT ATTEMPTS TO LIFT NORTH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13/CDC
Hazardous weather outlook, Aug 4, 7:04 PM MDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
804 PM CDT MON AUG 4 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-051030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
804 PM CDT MON AUG 4 2008 /704 PM MDT MON AUG 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...REST OF TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF INTERSTATE
80 FOR THE REST OF TONIGHT. HEAVY RAIN IS THE MAIN
THREAT...HOWEVER SOME ISOLATED STORMS MAY PRODUCE GUSTY WINDS AND
HAIL UP TO PENNY SIZE...ESPECIALLY ALONG AND SOUTH OF INTERSTATE
80.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY AND WEDNESDAY...A STATIONARY FRONT WILL MEANDER NORTH AND
SOUTH ACROSS NEBRASKA ACTING AS A FOCUS FOR STORM DEVELOP LATE IN
THE DAY OR AT NIGHT. WINDS ALOFT WILL REMAIN STRONG SUPPORTING
ISOLATED TO SCATTERED SEVERE STORMS CAPABLE OF LARGE
HAIL...INTENSE RAINFALL AND WIND DAMAGE. LOCAL STORM ENVIRONMENTS
MAY SUPPORT THE DEVELOPMENT OF A BRIEF TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

In the hours before

Local storm report, Aug 4, 9:27 PM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1027 PM CDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             6 NE LISCO              41.56N 102.54W
08/04/2008  E1.00 INCH       GARDEN             NE   PUBLIC

&&

13
Local storm report, Aug 5, 3:19 AM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
419 AM CDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             HAY SPRINGS             42.68N 102.69W
08/05/2008  E0.88 INCH       SHERIDAN           NE   PUBLIC

            REPORT RECEIVED BY CYS AND RELAYED TO LBF.

&&

MBYRD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:24 PM MDTSevere Thunderstorm WarningLBFGarden51 min
Aug 4, 9:13 PM MDTSevere Thunderstorm WarningLBFGarden47 min
Aug 4, 11:32 PM MDTAreal Flood WarningLBFChase6 hr
Aug 5, 2:24 AM MDTAreal Flood AdvisoryLBFChase, Hayes, Lincoln, Perkins4 hr
Aug 5, 4:31 AM MDTAreal Flood AdvisoryLBFCherry3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.